Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 19, 2016, 7:51 PM MDT for Meade County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2016, 7:51 PM MDT (01:51 UTC)
- Expired
- May 19, 2016, 8:22 PM MDT
- In force
- 31 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Meade County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:18 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 19, 5:18 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 518 PM MDT THU MAY 19 2016 .SHORT TERM...(This Evening Through Friday Night) Issued at 215 PM MDT Thu May 19 2016 20z surface analysis had lee trough over central MT into central CO with nice southerly flow over the CWA. Convergence along lee trough assisting high based convection over northeast WY per local radar. Activity also on the tail end of a weak shortwave from southeast MT into central WY. Storms will move slowly east this afternoon and evening, moving into an area of 250-500J/kg MLCAPE created by mid-upper 40s dew point pooling ahead of lee trough. 0- 6km bulk shear quite weak and expect storms to wane around sunset and as they approach better MLCIN on the SD plains. However, low level jet will develop this evening from southwest into south central SD which may result in isolated elevated convection overnight. Temperatures tonight will be near to slightly above guidance. Friday, upper low currently over central WA will drop into western NV with shortwave ridge over the CWA. Boundary layer moisture continues to increase on southerly flow with lee trough moving little. 1-1.5KJ/kg MLCAPE develops over western SD during peak heating in the afternoon. MLCIN 25-50J/kg over the far west and near higher terrain. MLCIN on the plains 100+J/kg. Given rising heights and implied subsidence over the CWA, thunderstorms may be few and far between and likely rooted near terrain or occur along lee trough. 0-6km bulk shear around 15m/s. Perhaps an isolated severe thunderstorm with wind given highly mixed boundary layer in the west or wind and hail over the Black Hills may occur. Activity should die quickly after sunset with little synoptic support and increasing MLCIN. Temperatures will average about 10F above normal. .LONG TERM...(Saturday Through Thursday) Issued at 215 PM MDT Thu May 19 2016 Upper low over the Pacific NW Saturday will begin to slowly move east-northeast over the weekend as ridge shifts east of the area. Chances for showers and thunderstorms will continue to gradually increase through the weekend from west to east. Medium range models in better agreement on pushing the low to the north and west of the area, into the Canadian Prairie provinces by Monday morning. Several shortwaves will slide through the area, with a cold front also slowly passing through late Saturday night and Sunday. The potential for strong to severe storms looks greatest over far northeast WY into far western SD late Saturday, then possibly across central SD on Sunday. The first half of next week still looks somewhat unsettled at times as southwest flow continues ahead of a slow moving Pacific trough. Chances of storms will continue through mid week. Temperatures will be near or slightly above average through the first half of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 516 PM MDT Thu May 19 2016 VFR conditions generally expected through the forecast period. Isolated to scattered showers and thunderstorms are expected across the Black Hills far wrn SD and ne WY this afternoon. Isolated activity is possible east of the Black Hills tonight as southerly low level jet intensifies. Local MVFR conditions are possible in and near any showers or thunderstorms. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...13 AVIATION...10
Hazardous weather outlook, May 19, 9:49 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 949 AM MDT THU MAY 19 2016 SDZ024>029-072-074-WYZ057-201300- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS- WYOMING BLACK HILLS- 949 AM MDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS THIS AFTERNOON AND EVENING...BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS AGAIN FRIDAY AND SATURDAY AFTERNOON. AN ISOLATED STORM MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-030>032-041>044-046-047-049-073-201300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS- 949 AM MDT THU MAY 19 2016 /1049 AM CDT THU MAY 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST INTO INTO CENTRAL SOUTH DAKOTA TONIGHT...BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. AN ISOLATED STORM MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS OVER NORTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-071-201300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 949 AM MDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EARLY THIS EVENING OVER FAR NORTHEAST WYOMING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING FRIDAY AND SATURDAY AFTERNOON. AN ISOLATED STORM MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, May 19, 7:38 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 738 PM MDT THU MAY 19 2016 SDZ073-200230- SOUTHERN MEADE CO PLAINS SD- 738 PM MDT THU MAY 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BEAR BUTTE STATE PARK...OR 16 MILES EAST OF STURGIS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEREFORD. LAT...LON 4433 10323 4445 10329 4459 10299 4434 10286 TIME...MOT...LOC 0138Z 247DEG 13KT 4441 10318 MCKEMY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:38 PM MDT | Special Weather Statement | UNR | Meade | 52 min |
| May 19, 8:49 PM MDT | Special Weather Statement | UNR | Meade | 41 min |
| May 20, 11:15 AM MDT | Special Weather Statement | UNR | Lawrence | 45 min |
| May 20, 12:32 PM MDT | Special Weather Statement | UNR | Lawrence | 28 min |
| May 20, 3:21 PM MDT | Special Weather Statement | UNR | Custer | 24 min |
| May 20, 3:46 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 59 min |
| May 20, 4:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 59 min |
| May 20, 5:01 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 59 min |
| May 20, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 54 min |
| May 20, 5:30 PM MDT | Areal Flood Advisory | UNR | Custer, Pennington | 6 hr |
| May 20, 5:48 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 57 min |
| May 20, 5:51 PM MDT | Special Weather Statement | UNR | 39 min | |
| May 20, 5:55 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 30 min |
| May 20, 3:40 PM MDT | Special Weather Statement | UNR | Campbell | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.